Alert archive / Oregon / Flood Watches in 2016

Flood Watch 7, NWS Medford, OR

October 16, 2016Curry County, Oregon

NWS Medford, OR issued this flood watch at Oct 16, 2016, 3:19 PM PDT for Curry County, Oregon. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 3:19 PM PDT (22:19 UTC)
Expired
Oct 16, 2016, 7:25 PM PDT
In force
4 hr
Issued by
NWS Medford, OR
Flood severity
None

County Curry County, OR

The radar

The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WGUS66 KMFR 162219
FFAMFR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PDT SUN OCT 16 2016

ORZ022-170630-
/O.NEW.KMFR.FA.A.0007.161016T2219Z-161017T1200Z/
/00000.0.ET.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CURRY COUNTY COAST-
INCLUDING THE CITIES OF...BROOKINGS...HARBOR
319 PM PDT SUN OCT 16 2016

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF SOUTHWEST OREGON...INCLUDING THE 
  FOLLOWING AREA...CURRY COUNTY COAST SOUTH OF GOLD BEACH. 

* THIS AFTERNOON THROUGH LATE TONIGHT.

* EXCESSIVE RAINFALL MAY COMBINE WITH TIDAL FLOWS AND LOCAL
  EFFECTS TO PRODUCE HIGH WATER LEVELS ALONG THE
  CHETCO...WINCHUCK...PISTOL...AND OTHER COASTAL STREAMS AND
  RIVERS.

* HIGH WATER LEVELS COULD INUNDATE AREAS ALONG LOCAL
  WATERWAYS...INCLUDING CAMPGROUNDS AND RECREATION AREAS. THOSE
  LOCATED IN THESE AREAS SHOULD FREQUENTLY MONITOR STREAM AND RIVER
  LEVELS AND TAKE NECESSARY PRECAUTIONS FOR POSSIBLE HIGH WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU COME ACROSS A FLOODED ROAD WAY...FIND AN ALTERNATE ROUTE.
TURN AROUND...DON'T DROWN.

LANDSLIDES AND DEBRIS FLOWS ARE POSSIBLE DURING THIS FLOOD EVENT.
PEOPLE...STRUCTURES AND ROADS LOCATED BELOW STEEP SLOPES...IN
CANYONS AND NEAR THE MOUTHS OF CANYONS MAY BE A SERIOUS RISK FROM
RAPIDLY MOVING LANDSLIDES.A FLOOD WATCH MEANS THERE IS A
POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

BPN
1 follow-up statement
523 
WGUS66 KMFR 170225
FFAMFR

FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
725 PM PDT SUN OCT 16 2016

ORZ022-170330-
/O.CAN.KMFR.FA.A.0007.000000T0000Z-161017T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CURRY COUNTY COAST-
725 PM PDT SUN OCT 16 2016

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF SOUTHWEST OREGON HAS BEEN
CANCELLED. MODERATE TO HEAVY SHOWERS WILL CONTINUE TO MOVE THROUGH
THE AREA TONIGHT...BUT STEADY HEAVY RAIN HAS ENDED...AND THE
FLOODING THREAT HAS DIMINISHED.

$$

WRIGHT

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flood watch went out at Oct 16, 2:37 PM PDT, 42 minutes earlier.

Area forecast discussion, Oct 16, 2:37 PM PDT, 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
237 PM PDT SUN OCT 16 2016

.DISCUSSION...We have a mix of snow and rain impacts this afternoon.
A strongly forced, convective environment with deep moisture is
bringing moderate to heavy precipitation to much of the forecast
area this afternoon. The focus of the heavy rain is in Curry,
Josephine, Western Jackson, and Southern Douglas Counties where
about 2 inches of rain has fallen in the past 6 hours. Forks of
the Illinois River have risen sharply and there have been reports
of some street flooding. An areal flood advisory continues through
the afternoon for these areas. We'll also be monitoring the
wildfire burn scar areas in Western Siskiyou County for potential
flooding concerns. Rainfall rates should begin to diminish in
these most affected areas around 6pm, and that is when we expect
impacts to diminish.

In higher elevations, generally above 5000 feet, snow will continue
to affect portions of the Cascades and Siskiyous. A Winter Weather
Advisory remains in effect at WSWMFR through early Monday morning.
Snow levels will lower tonight, and upwards of a foot of snow is
expected near Crater Lake from this afternoon through tonight, with
lesser amounts in lower mountain passes like Highways 138 and 230
near Diamond Lake, Highway 140 near Lake of the Woods, and Mount
Ashland. Snow showers are expected again tomorrow in the Cascades,
but precipitation rates should be lower, so we're not expecting as
many impacts. The next forecast shift will evaluate this and ensure
the timing on the current Winter Weather Advisory is sufficient.
Additionally, some time will be spent analyzing areas like Chemult
to ensure an advisory is not warranted there.

After another showery and cool day on Monday, another shortwave
trough will maintain the showers through Monday night.  Again, the
precipitation rates and shower coverage are not expected to be as
heavy on Monday compared to today. Then, shortwave ridging will
result in a decrease in precipitation later Tuesday. Generally
warmer and drier conditions are expected Wednesday through
Saturday,with the exception being Douglas County and the coast north
of Cape Blanco where an overrunning system on Wednesday should bring
clouds and some light rain.

&&

.AVIATION...16/18Z TAF CYCLE...Moderate to heavy rain will continue
from the Cascades west through late this afternoon then expect rain
to decrease with light to moderate showers in the early evening.
Expect widespread MVFR visibilities/cigs with local IFR cigs west of
the Cascades to the coast through early evening along with
widespread mountain obscurations.  For inland locations west of the
Cascades, conditions are expected to improve to VFR with areas of
MVFR cigs/vis after 01z then will increasing MVFR cigs late tonight
into Monday morning. Along the coast this evening through Monday
morning, expect continued widespread MVFR cigs/vis with local IFR
conditions.

East of the Cascades, increasing showers are expected this evening
with VFR mixed with areas of MVFR cigs.  Overnight into Monday
morning, showers will decrease east of the Cascades but may continue
to see areas of MVFR cigs through at least early Monday morning.
Also expect areas of mountain obscurations through early Monday
morning east of the Cascades. -CC

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.

&&

.MARINE...Updated 200 PM PDT Sunday, October 16, 2016...Heavy
northwest swell and residual wind seas will keep very steep and
hazardous seas in place through this afternoon. Seas will gradually
lower tonight through Monday, but will remain steep and hazardous to
small craft during this period. Additionally, isolated thunderstorms
today through Monday may produce periods of lightning and strong
gusty winds.  Conditions will improve significantly my midweek, with
winds becoming north and seas becoming relatively calm by Thursday.
-BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 11 PM PDT this evening for ORZ030-031.
     Winter Weather Advisory until 8 AM PDT Monday for ORZ027-028.

CA...Wind Advisory until 11 PM PDT this evening for CAZ085.
     Wind Advisory until 8 PM PDT this evening for CAZ081.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 PM PDT Tuesday
     for PZZ350-356-370-376.
     Hazardous Seas Warning until 5 PM PDT this afternoon for
     PZZ350-356-370-376.

NSK/NSK/CC

In the hours before

Local storm report, Oct 16, 12:51 PM PDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1251 PM PDT SUN OCT 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       2 E COOS BAY            43.38N 124.19W
10/16/2016  M1.66 INCH       COOS               OR   TRAINED SPOTTER

            MOST OF THE RAIN CAME BETWEEN 5 AM AND 8 AM
            THIS MORNING. . THE DURATION OF THE HEAVY
            RAIN EVENT WAS 24 HOURS.

&&

BS
Local storm report, Oct 16, 12:54 PM PDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1254 PM PDT SUN OCT 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       GLENDALE                42.74N 123.43W
10/16/2016  M0.99 INCH       DOUGLAS            OR   TRAINED SPOTTER

            HAS RECEIVED 3.02 INCHES OF RAIN SINCE
            MIDNIGHT. LIGHT RAIN STILL OCCURRING. THERE
            IS SOME STANDING WATER IN BACKYARD. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 2 HOURS
            45 MINUTES.

&&

BS
Local storm report, Oct 16, 12:57 PM PDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1257 PM PDT SUN OCT 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       4 W MERLIN              42.52N 123.50W
10/16/2016  E3.90 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 12:50 PM.

&&

BS
Local storm report, Oct 16, 1:04 PM PDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
104 PM PDT SUN OCT 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       2 SSW OBRIEN            42.05N 123.71W
10/16/2016  M3.01 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 1 PM WAS
            4.58 INCHES. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 13 HOURS.

&&

BS
Local storm report, Oct 16, 1:14 PM PDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
114 PM PDT SUN OCT 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     FLOOD            1 SE GRANTS PASS        42.44N 123.32W
10/16/2016                   JOSEPHINE          OR   BROADCAST MEDIA

            MILL RD. HAS SHUT DOWN DUE TO HIGH WATER ON
            THE ROADS NEAR THE HOME DEPOT.

&&

BS
Local storm report, Oct 16, 1:52 PM PDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
152 PM PDT SUN OCT 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HEAVY RAIN       5 NNW WILDERVILLE       42.46N 123.49W
10/16/2016  M1.20 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 3
            HOURS.

&&

BS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:25 PM PDTWind AdvisoryMFRKlamath, Lake23 hr
Oct 16, 7:16 AM PDTSpecial Weather StatementMFRCurry29 min
Oct 16, 7:25 AM PDTSpecial Marine WarningMFR65 min
Oct 16, 8:54 AM PDTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath23 hr
Oct 16, 10:47 AM PDTAreal Flood AdvisoryMFRCurry, Jackson, Josephine3 hr
Oct 16, 1:42 PM PDTAreal Flood AdvisoryMFRCurry, Douglas, Jackson, Josephine3 hr
Oct 16, 2:07 PM PDTSmall Craft Advisory for Hazardous SeasMFR63 hr

Nearby

Flood Watches in Oregon, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.